Exact solutions of the Navier-Stokes equations with the linear dependence of velocity components on two space variables

  • S. N. Aristov
  • D. V. Knyazev
  • A. D. Polyanin


A wide class of two-dimensional and three-dimensional steady-state and non-steady-state flows of a viscous incompressible fluid is considered. It is assumed that the components of the velocity of a fluid linearly depend on two spatial coordinates. The three-dimensional Navier-Stokes equations in this case are reduced to a closed determining system that consists of six equations with partial derivatives of the third and second orders. A brief review of the known exact solutions of this system and the respective flows of a fluid (Couette-Poiseuille, Ekman, Stokes, Karman, and other flows) is given. The cases of reducing a determining system to one or two equations are described. Many new exact solutions of two-dimensional and three-dimensional nonstationary Navier-Stokes equations containing arbitrary functions and arbitrary parameters are derived. Periodic (both in spatial coordinates and in time) and some other solutions that are expressed in terms of elementary functions are described. The problems of the nonlinear stability of solutions are studied. A number of new hydrodynamic problems are considered. A general interpretation of the solutions as the main terms of the Taylor series expansion in terms of radial coordinates is given.


Exact Solution Chemical Engineer Theoretical Foundation Stokes Equation Arbitrary Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Kutepov, A.M. Polyanin, A.D., et al., Khimicheskaya gidrodinamika (Chemical Hydrodynamics), Moscow: Byuro Kvantum, 1996.Google Scholar
  2. 2.
    Polyanin, A.D., Kutepov, A.M., Vyazmin, A.V., and Kazenin, D.A., Hydrodynamics, Mass and Heat Transfer in Chemical Engineering, London: Taylor & Francis, 2002.Google Scholar
  3. 3.
    Loitsyanskii, L.G., Mekhanika zhidkosti i gaza (Fluid Mechanics), Moscow: Nauka, 1973.Google Scholar
  4. 4.
    Kochin, N.E., Kibel’, I.A., and Roze, N.V., Teoreticheskaya gidromekhanika. (Theoretical Hydromechanics), Fizmatgiz, 1963.Google Scholar
  5. 5.
    Landau, L.D. and Lifshitz, E.M., Gidrodinamika (Hydrodynamics), Moscow: Nauka, 1986.Google Scholar
  6. 6.
    Schlichting, H., Boundary Layer Theory, New York: McGraw-Hill, 1974.Google Scholar
  7. 7.
    Pukhnachev, V.V., Symmetries in the Navier-Stokes Equations, Usp. Mekh., 2006, no. 6, pp. 3–76.Google Scholar
  8. 8.
    Drazin, P.G. and Riley, N., The Navier-Stokes Equations: A Classification of Flows and Exact Solutions, Cambridge: Cambridge Univ. Press, 2006.Google Scholar
  9. 9.
    Polyanin, A.D. and Zaitsev, V.F., Handbook of Nonlinear Partial Differential Equations, Boca Raton, FL: Chapman & Hall / CRC, 2004.Google Scholar
  10. 10.
    Ludlow, D.K., Clarkson, P.A., and Bassom, A.P., Nonclassical Symmetry Reductions of the Two-Dimensional Incompressible Navier-Stokes Equations, Stud. Appl. Math., 1999, vol. 103, pp. 183–240.CrossRefGoogle Scholar
  11. 11.
    Ludlow, D.K., Clarkson, P.A., and Bassom, A.P., Nonclassical Symmetry Reductions of the Three-Dimensional Incompressible Navier-Stokes Equations, J. Phys., A: Math. Gen., 1998, vol. 31, pp. 7965–7980.CrossRefGoogle Scholar
  12. 12.
    Ibragimov, N.H., CRC Handbook of Lie Group to Differential Equations, Boca Raton, FL: CRC, 1995, vol. 2.Google Scholar
  13. 13.
    Lin, C.C., Note on a Class of Exact Solutions in Magneto-Hydrodynamics, Arch. Rational Mech. Anal., 1958, vol. 1, pp. 391–395.CrossRefGoogle Scholar
  14. 14.
    Sidorov, A.F., On Two Classes of the Solutions of the Equations of Fluid Mechanics and Their Relation to the Theory of Traveling Waves, Prikl. Mekh. Tekh. Fiz., 1989, no. 2, pp. 34–40.Google Scholar
  15. 15.
    Meleshko, S.V. and Pukhnachev, V.V., On One Class of the Partially Invariant Solutions of the Navier-Stokes Equations, Prikl. Mekh. Tekh. Fiz., 1999, no. 2, pp. 24–33.Google Scholar
  16. 16.
    Meleshko, S.V., A Particular Class of Partially Invariant Solutions of the Navier-Stokes Equations, Nonlinear Dyn., 2004, vol. 36, no. 1, pp. 47–68.CrossRefGoogle Scholar
  17. 17.
    Hagen, G., Uber die Bewegung des Wasser in engen zylindrischen Rohren, Pogg. Ann., 1839, vol. 46, pp. 423–442.CrossRefGoogle Scholar
  18. 18.
    Poiseuille, J., Recherches experimentelles sur le mouvement des fluides dans les tubes de tres petits diametres, Comptes Rendus, 1841, vol. 12, pp. 112–115.Google Scholar
  19. 19.
    Couette, M., Etudes sur le frottement des fluides, Ann. Chim. Phys., 1890, vol. 21, pp. 433–510.Google Scholar
  20. 20.
    Stokes, G.G., On the Effect of the Internal Friction of Fluid on the Motion of Pendulums, Trans. Cambridge Philos. Soc., 1851, vol. 9, pp. 8–106.Google Scholar
  21. 21.
    Ekman, V.W., On the Influence of the Earth’s Rotation on Ocean Currents, Ark. Mat. Astron. Fys., 1905, vol. 2, pp. 1–5.Google Scholar
  22. 22.
    Berker, R., A New Solution of the Navier-Stokes Equations for the Motion of a Fluid Contained between Parallel Plates Rotating about the Same Axis, Arch. Mech. Stosow, 1979, vol. 31, no. 2, pp. 265–280.Google Scholar
  23. 23.
    Berker, R., An Exact Solution of the Navier-Stokes Equation: the Vortex with Curvilinear Axis, Int. J. Eng. Sci, 1981, vol. 20, no. 2, pp. 217–230.CrossRefGoogle Scholar
  24. 24.
    Lai, C.-Y., Rajagopal, K.R., and Szeri, A.Z., Asymmetric Flow between Parallel Rotating Disks, J. Fluid Mech., 1984, vol. 446, pp. 203–225.CrossRefGoogle Scholar
  25. 25.
    Polyanin, A.D., Exact Solutions of the Navier-Stokes Equations with the Generalized Separation of Variables, Dokl. Akad. Nauk, 2001, vol. 380, no. 4, pp. 491–496 [Dokl. Phys. (Engl. Transl.), vol. 46, no. 10, pp. 726–731].Google Scholar
  26. 26.
    Polyanin, A.D. and Zaitsev, V.F., Equations of the Nonstationary Boundary Layer: General Transformations and Exact Solutions, Teor. Osn. Khim. Technol., 2001, vol. 35, no. 6, pp. 563–573.Google Scholar
  27. 27.
    Hiemenz, K., Die Grenzschicht An Einem in Den Gleichformigen Flussigkeitsstrom Eingetauchten Geraden Kreiszylinder, Dinglers Polytech. J, 1911, vol. 326, pp. 321–324.Google Scholar
  28. 28.
    Stuart, J.T., The Viscous Flow near a Stagnation Point When the External Flow Has Uniform Vorticity, J. Aerosp. Sci., 1959, vol. 26, pp. 124–125.Google Scholar
  29. 29.
    Tamada, K., Two-Dimensional Stagnation Point Flow Impinging Obliquely on a Plane Wall, J. Phys. Soc. Jpn., 1979, vol. 46, pp. 310–311.CrossRefGoogle Scholar
  30. 30.
    Dorrepaal, J.M., An Exact Solution of the Navier-Stokes Equation Which Describes Non-Orthogonal Stagnation Point Flow in Two Dimensions, J. Fluid Mech., 1986, vol. 163, pp. 141–147.CrossRefGoogle Scholar
  31. 31.
    Wang, C.Y., Exact Solutions of the Unsteady Navier-Stokes Equations, Appl. Mech. Rev., 1989, vol. 42, no. 11, pp. 269–282.CrossRefGoogle Scholar
  32. 32.
    Wang, C.Y., Exact Solutions of the Steady-State Navier-Stokes Equations, Annu. Rev. Fluid Mech., 1991, vol. 23, pp. 159–177.CrossRefGoogle Scholar
  33. 33.
    Wang, C.Y., Exact Solutions of the Navier-Stokes Equations — the Generalized Beltrami Flows, Review Extension, Acta Mech., 1990, vol. 81, pp. 69–74.CrossRefGoogle Scholar
  34. 34.
    Crane, L.J., Flow past a Stretching Plate, Z. Angew. Math. Phys., 1970, vol. 21, pp. 645–647.CrossRefGoogle Scholar
  35. 35.
    Brady, J.F. and Acrivos, A., Steady Flow in a Channel or Tube with an Accelerating Surface Velocity. An Exact Solution to the Navier-Stokes Equations with Reverse Flow, J. Fluid Mech., 1981, vol. 112, pp. 127–150.CrossRefGoogle Scholar
  36. 36.
    Berman, A.S., Laminar Flow in Channels with Porous Walls, J. Appl. Phys., 1953, vol. 24, pp. 1232–1235.CrossRefGoogle Scholar
  37. 37.
    Terrill, R.M. and Shrestha, G.M., Laminar Flow through Parallel and Uniformly Porous Walls of Different Permeability, Z. Angew. Math. Phys., 1965, vol. 16, pp. 470–482.CrossRefGoogle Scholar
  38. 38.
    Novikov, P.A. and Lyubin, L.Ya., Gidrodinamika shchelevykh sistem (Hydrodynamics of Slot Systems), Minsk: Nauka i Tekhnika, 1988.Google Scholar
  39. 39.
    von Karman, T., Uber Laminare und Turbulente Reibung, Z. Angew. Math. Mech., 1921, vol. 1, pp. 233–252.Google Scholar
  40. 40.
    Bodewadt, U.T., Die Drehstromung uber Festem Grunde, Z. Angew. Math. Mech., 1940, vol. 20, pp. 241–253.CrossRefGoogle Scholar
  41. 41.
    Batchelor, G.K., Note on Class of Solutions of the Navier-Stokes Equations Representing Steady Rotationally — Symmetric Flow, Q. J. Mech. Appl. Math., 1951, vol. 4, pp. 29–41.CrossRefGoogle Scholar
  42. 42.
    Stewartson, K., On the Flow between Two Rotating Coaxial Disks, Proc. Cambridge Philos. Soc., 1953, vol. 5, pp. 333–341.CrossRefGoogle Scholar
  43. 43.
    Holodniok, M., Kubicek, M., and Hlavacek, V., Computation of the Flow between Two Rotating Coaxial Disk: Multiplicity of Steady-State Solutions, J. Fluid Mech., 1981, vol. 108, pp. 227–240.CrossRefGoogle Scholar
  44. 44.
    Brady, J.F. and Durlofsky, L., On Rotating Disk Flow, J. Fluid Mech., 1987, vol. 175, pp. 363–394.CrossRefGoogle Scholar
  45. 45.
    Watson, L.T. and Wang, C.Y., Deceleration of a Rotating Disc in a Viscous Fluid, Phys. Fluids, 1979, vol. 22, pp. 2267–2269.CrossRefGoogle Scholar
  46. 46.
    Lavrent’eva, O.M., Flow of a Viscous Fluid in a Layer on a Rotating Plane, Prikl. Mekh. Tekh. Fiz., 1989, no. 5, pp. 41–48.Google Scholar
  47. 47.
    Agrawal, H.L., A New Exact Solution of the Equations of Viscous Motion with Axial Symmetry, Q. J. Mech. Appl. Math., 1957, vol. 10, pp. 42–44.CrossRefGoogle Scholar
  48. 48.
    Terrill, R.M. and Cornish, J.P., Radial Flow of a Viscous, Incompressible Fluid between Two Stationary Uniformly Porous Discs, Z. Angew. Math. Phys., 1973, vol. 24, pp. 676–688.CrossRefGoogle Scholar
  49. 49.
    Aristov, S.N., Stationary Cylindrical Vortex in a Viscous Fluid, Dokl. Akad. Nauk, 2001, vol. 377, no. 4, pp. 477–480 [Dokl. Phys. (Engl. Transl.), vol. 46, no. 4, pp. 251–253].Google Scholar
  50. 50.
    Aristov, S.N. and Gitman, I.M., Viscous Flow between Two Moving Parallel Disks. Exact Solutions and Stability Analysis, J. Fluid Mech., 2002, vol. 464, pp. 209–215.CrossRefGoogle Scholar
  51. 51.
    Polyanin, A.D., Handbook of Linear Partial Differential Equations for Engineers and Scientists, Boca Raton, FL: Chapman & Hall/CRC, 2002.Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2009

Authors and Affiliations

  • S. N. Aristov
    • 1
  • D. V. Knyazev
    • 1
  • A. D. Polyanin
    • 2
  1. 1.Institute of Continuous Media Mechanics, Ural BranchRussian Academy of SciencesPermRussia
  2. 2.Institute for Problems in MechanicsRussian Academy of SciencesMoscowRussia

Personalised recommendations